Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 270, NWS North Platte, NE

September 29, 1998Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 29, 1998, 1:52 PM CDT for Frontier County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 29, 1998, 1:52 PM CDT (18:52 UTC)
Expired
Sep 29, 1998, 2:40 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 2:30 PM CDTHail 1.25Curtis, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 291848 RRA
SVRLBF
NEC063-291940-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
152 PM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 240 PM CDT

* AT 152 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 23 MILES NORTH NORTHEAST OF MCCOOK OR 6 MILES WEST
  SOUTHWEST OF STOCKVILLE MOVING EAST AT 25 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  STOCKVILLE                   BY 205 PM CDT
  MEDICINE CREEK DAM           BY 220 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INRSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 11:27 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 29, 11:27 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1127 AM CDT TUE SEP 29 1998

...UPDATING ZONES FOR REMOVAL OF MORNING WORDING.  DO NOT SEE MUCH ELSE
THAT NEEDS CHANGING AT THIS TIME.

SLM

In the hours before

Special weather statement, Sep 29, 10:33 AM CDT, 3 hours 19 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-301200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 AM CDT (930 AM MDT) TUE SEP 29 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION WILL PROBABLY NOT BE REQUIRED THIS AFTERNOON
OR TONIGHT IN NORTH CENTRAL AND WESTERN NEBRASKA...

A CANADIAN FRONT MOVING INTO THE REGION COULD PRODUCE SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS ARE MORE
LIKELY TONIGHT. LIMITED MOISTURE...HOWEVER...IS EXPECTED TO KEEP
THUNDERSTORMS FROM DEVELOPING INTO SEVERE STORMS.

ON WEDNESDAY...SHOWERS ARE STILL POSSIBLE...BUT SIGNIFICANTLY COOLER
TEMPERATURES WILL KEEP THUNDERSTORMS FROM DEVELOPING.

SPRINGER

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.